Alert archive / Kentucky / Tornado Warnings in 2009
Tornado Warning 9, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 8, 2009, 3:33 PM CDT for Hopkins County, Kentucky. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2009, 3:33 PM CDT (20:33 UTC)
- Expired
- Mar 8, 2009, 4:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
County Hopkins County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 3:44 PM CDT | TSTM WND DMG | Mortons Gap, KY | TREE LIMBS DOWN ON THE ROAD...UNCONFIRMED REPORTS OF A FUNNEL CLOUD |
| Mar 8, 3:44 PM CDT | HAIL 1 | 1 S Earlington, KY | ALSO SEES ROTATION IN THE CLOUDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 10:39 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KPAH 082033 TORPAH KYC107-082100- /O.NEW.KPAH.TO.W.0009.090308T2033Z-090308T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 333 PM CDT SUN MAR 8 2009 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN HOPKINS COUNTY IN NORTHWEST KENTUCKY... * UNTIL 400 PM CDT. * AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHWEST OF EARLINGTON...OR 5 MILES NORTHEAST OF DAWSON SPRINGS... MOVING EAST AT 60 MPH. RADAR INDICATES INCREASINGLY STRONG ROTATION WITH THIS STORM MOVING TOWARD MORTONS GAP. * LOCATIONS IN THE WARNING INCLUDE... EARLINGTON... MORTONS GAP... NORTONVILLE... NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF A HOME OR BUILDING. LAT...LON 3733 8740 3719 8738 3715 8767 3726 8770 TIME...MOT...LOC 2032Z 257DEG 51KT 3721 8759 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 8, 3:21 PM CDT, 12 minutes earlier.
Area forecast discussion, Mar 8, 3:21 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT SUN MAR 8 2009
.DISCUSSION...
A MID LEVEL TROF AXIS...WHICH WAS THE SOURCE OF DYNAMICS FOR THE
LINE OF STRONG TO SVR TSTMS MOVING ACROSS THE PAH FCST AREA...WAS
ABOUT MID WAY THROUGH THE REGION ATTM. THE LINE OF SHWRS/TSTMS
CURRENTLY IN THE ERN HALF OF THE REGION WAS IN THE PROCESS OF
TAKING ON A MORE WEST TO EAST COMPONENT... WHICH WILL BRING ITS
ORIENTATION MORE IN LINE WITH THE MID LEVEL FLOW AND THEREFORE
CHANGE THE WIND FIELDS ALOFT AND LESSEN SEVERITY. STILL...WE WILL
CONTINUE WITH THE TOR WATCH AHEAD OF THE LINE OF CONVECTION
THROUGH AT LEAST 21Z. ALL PCPN SHOULD BE TOTALLY OUT OF THE PAH
FCST AREA...AND WILL BE FOLLOWED BY CLEAR TO MOSTLY CLEAR SKIES
AND AS DRY AIR PUNCHES IN SOUTH OF THE DEPARTING MID LEVEL
TROF/SFC LOW. WINDS WILL SLACKEN INTO THE EVE.
A WARM FRONT IS PROGGED TO MOVE SOUTH TO NORTH ACROSS THE REGION
ON MON NIGHT. WHILE THE GREATER CHANCES OF SHWRS/TSTMS MON AFTN
WILL BE IN THE SW...IT APPEARS THAT THE HIGHER POPS WILL BE IN THE
NORTH IN THE EVE AND OVERNIGHT HOURS DUE TO A DEVELOPING LOW
PRESSURE WAVE ALONG THE RETREATING WARM FRONT. THEN...THE APPROACH
OF A MID LEVEL TROF TOWARD THE UPPER MIDWEST AND A SFC COLD
FRONT...SOMEWHAT SIMILAR TO TODAY/S SYSTEM...WILL PROVIDE A GOOD
CHC OF SHWRS/TSTMS ON TUE AND TUE NIGHT. WITH TIMING OF THE COLD
FRONT...THE GFS WAS THE FASTEST AND THE SREF SEEMED LIKE A GOOD
COMPROMISE. BY SUNRISE WED...THE FRONT SHOULD BE MOST OF THE WAY
THROUGH THE COUNTY WARNING AREA...AND POST FRONTAL SHWRS WILL
PROBABLY LINGER DURING THE DAY. THERE WILL BE A SMALL CHC OF SOME
MINOR SNOWFALL IN THE SRN HALF OF THE AREA WED NIGHT AS HIGH SFC
PRESSURE FILTERS IN FROM THE NORTH.
SOME MED RANGE MODELS AND THE GFS ENSEMBLES HINT AT A SMALL POSSIBILITY
OF OVERRUNNING TYPE PCPN IN THE SOUTH FOR THE REST OF THE WEEK...
BUT THE SIGNALS WERE NOT STRONG ENOUGH TO PUT IT IN THE FCST...YET.
TEMPS SHOULD BE ABOUT RIGHT FOR THIS TIME OF YEAR.
&&
.AVIATION...
LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO CROSS ERN PARTS
OF THE REGION THIS AFTERNOON. SOUTHWEST TO WEST WIND GUSTS 50 TO
55 KTS OR GREATER WILL BE POSSIBLE WITH THE STORMS IN WRN KY/SWRN
IND. STORMS SHOULD AFFECT THE KEVV AND KOWB TERMINALS THROUGH
22Z. SKIES WILL CLEAR RAPIDLY BEHIND THE CONVECTION. WEST WINDS
WILL DIMINISH THIS EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC...DB
AVIATION...GMHazardous weather outlook, Mar 8, 11:14 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1114 AM CDT SUN MAR 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1114 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING THE LATE MORNING AND THROUGH THE AFTERNOON. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY. ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.
In the hours before
Local storm report, Mar 8, 1:49 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND GST BARDWELL 36.87N 89.01W
03/08/2009 E51 MPH CARLISLE KY FIRE DEPT/RESCUE
BARDWELL IS EXPERIENCING SUSTAINED WINDS AT 30 MPH AND
GUSTS OVER 50 MPH.
&&
JAYSONWLocal storm report, Mar 8, 2:20 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST GRAND CHAIN 37.25N 89.02W
03/08/2009 E55 MPH PULASKI IL TRAINED SPOTTER
&&
JAYSONWLocal storm report, Mar 8, 2:22 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST MIDWAY 37.23N 88.62W
03/08/2009 E55.00 MPH MASSAC IL TRAINED SPOTTER
&&
JAYSONWSpecial weather statement, Mar 8, 2:34 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 234 PM CDT SUN MAR 8 2009 INZ082-086>088-KYZ006-008>022-082145- PIKE-VANDERBURGH-WARRICK-SPENCER-GRAVES-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN- HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...PETERSBURG...EVANSVILLE...BOONVILLE... ROCKPORT...MAYFIELD...BENTON...MURRAY...MARION...EDDYVILLE... CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE... HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...GREENVILLE... ELKTON 234 PM CDT SUN MAR 8 2009 A LINE OF STRONG THUNDERSTORMS IS MOVING RAPIDLY ACROSS THE QUAD STATE REGION...SOME OF THESE STORMS COULD BE SEVERE. THIS LINE IS MOVING EAST AT ABOUT 50 MPH. THESE STORMS HAVE A HISTORY OF STRONG GUSTY WINDS...TORRENTIAL DOWNPOURS...CLOUD TO GROUND LIGHTNING...AND SOME PEA SIZED HAIL. AS THIS AREA MOVES EAST...CITIES IN WESTERN KENTUCKY AND SOUTHERN INDIANA INCLUDING REIDLAND...BENTON...MURRAY... CADIZ...MADISONVILLE...EVANSVILLE AND OWENSBORO COULD EXPERIENCE THESE PHENOMENA. WHEN THESE STORMS ARRIVE...WE ASK THAT YOU PLEASE STAY INDOORS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Mar 8, 2:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TORNADO 4 N SIMS 38.42N 88.54W
03/08/2009 WAYNE IL TRAINED SPOTTER
ROTATION SPOTTED IN MIDDLE OF FIELD. DAMAGE REPORTED JUST
NORTH OF ROTATION. CLOUD WAS BLACK AND ROTATING AT GROUND
LEVEL AND MOVING EAST.
&&
JAYSONWLocal storm report, Mar 8, 3:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 6 S CLAY CITY 38.60N 88.35W
03/08/2009 WAYNE IL TRAINED SPOTTER
2 HOMES DAMAGED...1 WAS A BRICK HOME WITH ROOF COMPLETELY
GONE. 2 FARM SHEDS DAMAGED. NUMEROUS TREES UPROOTED
&&
JAYSONWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 1:41 PM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston | 34 min |
| Mar 8, 1:44 PM CDT | Wind Advisory | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more | 5 hr |
| Mar 8, 2:13 PM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Hopkins, Union, Webster | 32 min |
| Mar 8, 3:04 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell | 26 min |
| Mar 8, 3:17 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins | 43 min |
| Mar 8, 3:48 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 27 min |
| Mar 8, 4:21 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Muhlenberg, Todd | 24 min |
Nearby
Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.